Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Kansas City, MO

June 1, 2006Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 1, 2006, 5:56 PM CDT for Cass County, Jackson County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2006, 5:56 PM CDT (22:56 UTC)
Expired
Jun 1, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 16 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 012257
FFWEAX
MOC037-095-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 PM CDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI   
  EXTREME EASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TRAINING THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS EASTERN
  PORTIONS OF JACKSON AND CASS COUNTIES. DOPPLER RADAR ESTIMATES 
  SUGGEST THAT TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN BETWEEN
  GRAIN VALLEY AND LONE JACK.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAIN
  VALLEY...LAKE LOTAWANA...OAK GROVE AND LONE JACK. THIS INCLUDES 
  LOCATIONS ALONG HIGHWAY 50 AND PERSONS LIVING ALONG SNI-A-BAR 
  CREEK.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA THROUGH 7 PM. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN

LAT...LON 3907 9413 3873 9413 3874 9425 3906 9423

$$

BOOKBINDER
2 follow-up statements
000 
WGUS73 KEAX 012342
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
642 PM CDT THU JUN 1 2006

MOC037-095-020200-
JACKSON MO-CASS MO-
642 PM CDT THU JUN 1 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME NORTHEASTERN 
CASS AND SOUTHEASTERN JACKSON COUNTIES UNTIL 900 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE BEGINNING TO DIMINISH ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAS FALLEN 
OVER SOUTHEAST JACKSON COUNTY BETWEEN OAK GROVE AND LONE 
JACK...INCLUDING HIGHWAY 50 AND SNI-A-BAR CREEK. AN ADDITIONAL 
QUARTER INCH OF RAIN IS EXPECTED BEFORE 7 PM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...OAK 
GROVE...LONE JACK AND RURAL NORTHEAST CASS COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY...OR CALL THE NATIONAL WEATHER SERVICE IN PLEASANT HILL 
DIRECTLY AT 1-800-438-0596.

LAT...LON 3907 9413 3873 9413 3874 9425 3906 9423

$$

BOOKBINDER
000 
WGUS73 KEAX 020127
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
827 PM CDT THU JUN 1 2006

MOC037-095-020137-
JACKSON MO-CASS MO-
827 PM CDT THU JUN 1 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN CASS
AND SOUTHEASTERN JACKSON COUNTIES HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... 
CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY...OR CALL THE NATIONAL 
WEATHER SERVICE IN PLEASANT HILL DIRECTLY AT 1-800-438-0596.

NO ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT.

LAT...LON 3907 9413 3873 9413 3874 9425 3906 9423

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:55 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 1, 3:55 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT THU JUN 1 2006

.DISCUSSION...
FOR TONIGHT A MESSY WEATHER PATTERN TO DEAL WITH. ONE EXITING MCV
INDUCED STORM COMPLEX HEADING OFF INTO ILLINOIS...A SECOND ONE
MOVING INTO SOUTHWEST MISSOURI AND A LINE OF STORMS IN NORTHEAST
KANSAS ASSOCIATED WITH UPPER SHORT WAVE TROUGH AND ASSOCIATED WEAK
VORT MAX THAT IS CURRENTLY MOVING INTO NORTHWEST MISSOURI. BOTTOM
LINE...EXPECT VERY LITTLE OF THIS ACTIVITY TO AFFECT THE FORECAST
AREA THIS EVENING. CAN NOT TOTALLY RULE OUT SOMETHING LINGERING IN
CENTRAL MISSOURI EARLY THIS EVENING UNTIL AFFECTS OF AFTERNOON
HEATING SUBSIDE...AND ALSO ANOTHER AREA CLIPPING THE SOUTHWEST
CORNER OF FORECAST REGION...SOUTH OF KANSAS CITY AS STORMS IN
EASTERN KANSAS SLIDE SOUTHEAST...BUT OVERALL...FORECAST AREA SHOULD
STAY DRY TONIGHT.

WITH UPPER TROUGH DEEPENING OVER THE EASTERN PART OF THE
COUNTRY...FORECAST AREA WILL BE STUCK UNDER A PESKY NORTHWEST FLOW
THROUGH THE WEEKEND. NOT OUT OF THE QUESTION FOR A FEW SHOWERS
POPPING UP WITH ANY WEAK DISTURBANCES EMBEDDED IN THIS FLOW. BIGGEST
CONCERN OVER THE WEEKEND IS WITH POTENTIAL OF WARM AIR ADVECTION
SETTING THE STAGE FOR ELEVATED DEVELOPMENT SATURDAY NIGHT INTO
SUNDAY MORNING. 305K ISENTROPIC SURFACE ON THE NAM SHOWING THE
POTENTIAL IN WESTERN AREAS TOWARD MIDNIGHT...SPREADING INTO NORTH
CENTRAL MISSOURI BY 12Z SUNDAY. GFS NOT AS IMPRESSIVE WITH THIS
FEATURE.  FOR NOW WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY...BUT
SOMETHING TO KEEP AN EYE ON.

EVEN WITH THE NORTHWEST FLOW ALOFT...TEMPERATURES EXPECTED TO REMAIN
SLIGHTLY ABOVE NORMAL FOR WESTERN PARTS OF FORECAST AREA WHERE 850
TEMPERATURES WILL BE IN THE UPPER TEENS TO AROUND 20 DEGREES.
EASTERN AREAS SHOULD STAY A LITTLE CLOSER TO NEAR NORMAL READINGS AS
850 TEMPERATURE GRADIENT REMAINS ORIENTED PRETTY MUCH EAST TO WEST
THROUGH THIS PERIOD.

28

THE UPPER LEVEL PATTERN IN THE EXTENDED IS JUST NOT ONE THAT THE
MODELS HANDLE WELL. JUST BETWEEN THE 06Z AND 12Z GFS RUNS THERE ARE
TIMING DIFFERENCES.  GENERALLY SPEAKING...LOOKING AT NORTHWEST FLOW
PATTERN.  A WOBBLING LEE SIDE TROF MAINTAINS ITSELF THROUGH THE
PERIOD AS WELL.  THE MAIN FORECAST FOCUS IS ON A SURFACE FRONT
TRYING TO SINK DOWN FROM THE NORTHERN PLAINS.  STILL PROBABLY A
TUESDAY THING...AND HAVE MAINTAINED SLIGHT CHANCES IN THAT TIME
PERIOD.  A NEW FEATURE ON THE 12Z GFS WAS AN MCS THAT CRUISES IN
FROM THE NORTH SUNDAY NIGHT INTO MONDAY.  HAVE NOT JUMPED ON THAT
YET...ALTHOUGH THE TAIL END OF THE NAM IS TRENDING THIS WAY AS
WELL.  WITH THE UPPER LEVEL RIDGE JUST TO OUR WEST...H8 TEMPS RUN
ABOUT 18-20C.  HAVE KEPT TEMPS ABOVE SEASONAL NORMALS.

27

&&

.PREV DISCUSSION...
340 AM CDT THU...
THE AIRMASS OVER EASTERN KANSAS AND NORTHERN MISSOURI IS EXPECTED TO
UNDERGO A GRADUAL CHANGE OVER THE NEXT 24 HOURS. DRIER AIR WILL
BE USHERED INTO THE REGION IN THE WAKE OF A SHORTWAVE DISTURBANCE
TRACKING THROUGH MINNESOTA THIS MORNING. CHANGES WILL BE SUBTLE AT
THE SURFACE...BUT THE ATMOSPHERIC COLUMN WILL LOSE ITS TROPICAL
CHARACTERISTICS AND BECOME A BIT MORE CONTINENTAL IN NATURE. PROGS
FROM BOTH THE GFS AND NAM REDUCE PRECIPITABLE WATER VALUES IN THE
KANSAS CITY AREA FROM OVER AN INCH AND A QUARTER THIS MORNING TO
LESS THAN AN INCH BY 12Z TOMORROW. DECREASES IN RELATIVE HUMIDITY
WILL BE MOST PRONOUNCED IN THE UPPER LAYERS OF THE ATMOSPHERE...BUT
SURFACE DEWPOINTS ARE EXPECTED TO FALL INTO THE UPPER 50S AND LOWER
60S BY TONIGHT.

ENOUGH LOW LEVEL MOISTURE WILL LINGER OVER THE REGION TODAY...THAT
THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE...BUT ARE LACKING AN
OBVIOUS FOCUS FOR CONVECTION. SLOW MOVING SHOWERS IN THE KIRSVILLE
VICINITY THIS MORNING APPEAR TO BE TIED TO A 700MB SHEAR AXIS...AND
THAT AXIS WILL OOZE EASTWARD THIS MORNING. CURRENT RADAR TRENDS WILL
NEED TO BE MONITORED...BUT IT LOOKS LIKE 30 TO 40 PERCENT CHANCES
FOR SHOWERS WILL BE WARRANTED IN THE BOONVILLE... SEDALIA...AND
MOBERLY AREAS EARLY IN THE DAY. BY THE AFTERNOON...THE BULK OF THE
MASS CONVERGENCE AT BOTH THE SURFACE AND 850MB SHIFTS SOUTH TOWARD
THE OZARKS. GIVEN THE LINGERING INSTABILITY...IVE HELD ONTO 20
PERCENT CHANCES FOR STORMS OVER MOST OF THE FORECAST AREA. THE DAY
SHIFT WILL NEED TO MONITOR VISIBLE SATELLITE AND SURFACE OBS FOR THE
PRESENCE OF ANY BOUNDARIES THAT COULD ENHANCE THE POSSIBILITY FOR
CONVECTIVE DEVELOPMENT.

THE FORECAST FOR THE WEEKEND IS TRICKY IN ITS OWN RIGHT. THE REGION
WILL COME UNDER THE INFLUENCE OF UPPER LEVEL NORTHWEST FLOW BY
TOMORROW NIGHT. ANY SUBTLE WAVES OVERTOPPING THE WESTERN RIDGE WILL
HAVE THE POTENTIAL TO TRIGGER CONVECTIVE SYSTEMS OVER THE HIGH
PLAINS. THE 00Z RUNS OF THE NAM AND GFS FORECAST ENOUGH ISENTROPIC
LIFT OVER NORTHERN AND EASTERN NEBRASKA (310K THETA SURFACE) TO
INITIATE ELEVATED THUNDERSTORMS. THIS TYPE OF SYNOPTIC PATTERN
FAVORS CONVECTION SOMEWHERE IN THE CENTRAL UNITED STATES...BUT IT IS
STILL A BIT TOO EARLY TO DETERMINE WHETHER AN MCS WILL TRACK DOWN
THE MISSOURI RIVER...OR SET UP A HUNDRED MILES EAST OR WEST.
PLACEMENT AND TIMING OF A MINOR DISTURBANCE CRESTING THE UPPER RIDGE
CAN MAKE A BIG DIFFERENCE WITH THESE CONVECTIVE CLUSTERS IN THIS
PATTERN. FOR NOW...I HAVE INSERTED 20 PERCENT CHANCES FOR STORMS
OVER EASTERN KANSAS AND WESTERN MISSOURI. PRECIPITATION CHANCES MAY
NEED TO BE INCREASED SIGNIFICANTLY IF THE MODELS CAN LATCH ONTO A
SHORTWAVE.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jun 1, 1:00 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUN 1 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST MISSOURI
AND NORTHEAST KANSAS THIS AFTERNOON...WHICH MAY SLIDE INTO EAST
CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING BEFORE
DIMINISHING.  THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY
CONTAIN SMALL HAIL AND GUSTY WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE.

ISOLATED STORMS MAY ALSO DEVELOP IN CENTRAL MISSOURI THIS
AFTERNOON...MAINLY EAST OF A MACON TO BOONVILLE LINE. NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PC

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.